Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

July 2, 2018Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2018, 8:42 PM CDT for Brown County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 8:42 PM CDT (01:42 UTC)
Expired
Jul 2, 2018, 9:30 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, SD

The radar

The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:47 PM CDTHAIL 15 Nw Houghton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 7:36 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS53 KABR 030142
SVRABR
SDC013-030230-
/O.NEW.KABR.SV.W.0113.180703T0142Z-180703T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
842 PM CDT MON JUL 2 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brown County in northeastern South Dakota...

* Until 930 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located over Sand Lake
  Wildlife Refuge, or 19 miles southeast of Ellendale, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hecla, Houghton and Sand Lake Wildlife Refuge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 4578 9798 4570 9834 4580 9840 4594 9821
      4594 9798
TIME...MOT...LOC 0142Z 237DEG 27KT 4579 9826 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
896 
WWUS53 KABR 030159
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
859 PM CDT MON JUL 2 2018

SDC013-030230-
/O.CON.KABR.SV.W.0113.000000T0000Z-180703T0230Z/
Brown SD-
859 PM CDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN BROWN COUNTY...

At 859 PM CDT, a severe thunderstorm was located over Hecla, or 17
miles west of Britton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hecla, Houghton and Sand Lake Wildlife Refuge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4578 9798 4575 9823 4584 9833 4594 9821
      4594 9798
TIME...MOT...LOC 0159Z 237DEG 27KT 4586 9810 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
856 
WWUS53 KABR 030227
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
927 PM CDT MON JUL 2 2018

SDC013-030237-
/O.EXP.KABR.SV.W.0113.000000T0000Z-180703T0230Z/
Brown SD-
927 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY WILL
EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern South Dakota.

LAT...LON 4578 9798 4575 9823 4584 9833 4594 9821
      4594 9798
TIME...MOT...LOC 0227Z 237DEG 27KT 4597 9785 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:49 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 2, 6:49 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 647 PM CDT Mon Jul 2 2018

Made some slight adjustments to pops based on latest hi-res this
evening. Otherwise, forecast is on track with a few discrete cells
beginning to pop.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 351 PM CDT Mon Jul 2 2018

Diurnal cumulus have developed this afternoon across portions of
northeastern South Dakota in an increasingly unstable airmass.
Southerly winds have helped transport moist 60-65+ dewpoint air,
contributing to 2000+ J/kg of CAPE. An area of low pressure over
central South Dakota with a northeastward-protruding warm front may
provide the focus for late afternoon and early evening surface-based
thunderstorms. A favorable deep layer shear environment of 35+ kts
will allow for organized structures, and a favorable low level shear
environment will provide the opportunity for a tornado or two with
discrete storms particularly across far northeastern SD and west
central MN. By this evening/tonight, this activity may be sustained
and expand to some degree thanks in part to a strengthening LLJ, but
should become increasingly elevated with mainly a large hail threat.
Meanwhile, additional convection may develop this evening across the
western Dakotas and track to the east. A favorable shear environment
may allow these storms to maintain their strong to severe intensity
as they track across the ND/SD border overnight. An overall weakly
forced scenario means less than average confidence in timing and
location of thunderstorms during this time. By Tuesday mid-morning,
activity should dissipate/push north and much of the afternoon
should stay dry despite the continued presence of a frontal boundary
across the area. Temperatures will once again rebound into the upper
80s and lower 90s across the area with dewpoints in the 60s.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 351 PM CDT Mon Jul 2 2018

The main challenge in the long term will be Tuesday night. Strong
instability/decent LL shear and little to no MLCIN toward evening
should allow for sct thunderstorms to develop across the region,
especially near the frontal boundary hanging around the Missouri
River valley. One negative against convection will be increasing
heights/warming temperatures aloft as EML moves into the plains a
head of the s/w ejecting across Montana. And, as heights increase,
the westerlies start to pull north, with decreasing deep layer bulk
shear progged over the CWA toward evening. Nonetheless, still
appears some severe weather is possible.

For the rest of the period, expansive mid level ridge over the
eastern CONUS builds back toward the central CONUS, and goes through
a major increase in amplitude over the Rockies/High Plains late this
week. The ridge does get squashed by late in the weekend as s/w
energy moves through it. So, it looks mainly dry from Thursday
through Saturday, with the next chc of rain coming Sunday into early
next week as a sfc boundary slips south into the region.
Temperatures, overall, will favor above normal for the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT Mon Jul 2 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Gusty winds and large hail will be possible with
any thunderstorms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
322 AM CDT Mon Jul 2 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible tonight.
The highest risk area for severe storms is far northeastern South
Dakota and west central Minnesota. While the primary threat with
any storms that develop will be large hail, strong winds, heavy
rain, and frequent lightning will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible through Wednesday,
mainly during the afternoon and evening hours. A few of these
thunderstorms could become strong to severe. Strong winds, large
hail, heavy rain, and frequent lightning will be the main threats.

Showers and thunderstorms will again be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for tonight. Weather spotters
are encouraged to submit severe weather reports to the National
Weather Service in Aberdeen. The public can submit reports on our
web page, Facebook page, or our Twitter feed.

KF

In the hours before

Special weather statement, Jul 2, 7:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT MON JUL 2 2018

SDZ018-037-030045-
Hand SD-Spink SD-
704 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spottswood, or 17 miles south of Redfield, moving northeast at 15
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tulare, Twin Lakes and Spottswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4469 9881 4480 9855 4464 9841 4464 9870
      4454 9870
TIME...MOT...LOC 0004Z 239DEG 14KT 4463 9864

Wise
Local storm report, Jul 2, 8:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             TULARE                  44.74N 98.50W
07/02/2018  E1.00 INCH       SPINK              SD   PUBLIC

&&
Local storm report, Jul 2, 8:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
820 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             TULARE                  44.74N 98.50W
07/02/2018  E1.25 INCH       SPINK              SD   TRAINED SPOTTER

&&
Local storm report, Jul 2, 8:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FUNNEL CLOUD     1 SW TULARE             44.73N 98.52W
07/02/2018                   SPINK              SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTSpecial Weather StatementABRHand41 min
Jul 2, 7:55 PM CDTSevere Thunderstorm WarningABRHand, Spink50 min
Jul 2, 8:06 PM CDTTornado WarningABRSpink24 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningABRHand33 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningABRSpink42 min
Jul 2, 9:00 PM CDTSevere Thunderstorm WarningABRHand, Hyde25 min
Jul 2, 9:06 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jul 2, 9:18 PM CDTSevere Thunderstorm WarningABRHand, Spink42 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningABRHand49 min
Jul 2, 10:02 PM CDTSpecial Weather StatementABRSpink43 min
Jul 2, 10:13 PM CDTSevere Thunderstorm WarningABRHand, Spink15 min
Jul 2, 10:18 PM CDTFlash Flood WarningABRHand, Spink8 hr
Jul 2, 10:33 PM CDTSpecial Weather StatementABRHand42 min
Jul 2, 10:43 PM CDTSevere Thunderstorm WarningABRClark, Hamlin33 min
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningABRHand, Spink45 min
Jul 2, 11:30 PM CDTSevere Thunderstorm WarningABRHand45 min
Jul 2, 11:35 PM CDTFlash Flood WarningABRHand, Spink8 hr
Jul 3, 12:02 AM CDTSevere Thunderstorm WarningABRHand43 min
Jul 3, 12:33 AM CDTSevere Thunderstorm WarningABRFaulk, Hand18 min
Jul 3, 12:44 AM CDTSevere Thunderstorm WarningABRHand46 min
Jul 3, 1:51 AM CDTSevere Thunderstorm WarningABRHand26 min
Jul 3, 1:56 AM CDTFlash Flood WarningABRFaulk, Hand, Hyde6 hr
Jul 3, 2:43 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter37 min
Jul 3, 3:31 AM CDTHeat AdvisoryABRBrown, Buffalo, Edmunds, Faulk, Hand, Hyde and 3 more16 hr
Jul 3, 6:26 AM CDTAreal Flood WarningABRHand, Spink6 hr
Jul 3, 10:00 AM CDTSpecial Weather StatementABRRoberts45 min
Jul 3, 10:03 AM CDTSevere Thunderstorm WarningABRRoberts30 min
Jul 3, 12:25 PM CDTAreal Flood WarningABRHand, Spink3 days
Jul 3, 6:56 PM CDTSpecial Weather StatementABRFaulk49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.